News

Tramadol linked to hospitalisation through hypoglycemia

The pain-reliever tramadol has been linked to an increased risk of being admitted to hospital for hypoglycemia (low blood sugar), a report suggests.
Tramadol hydrochloride is a weak opioid used worldwide, but the known possible side effects include seizures, risk of addiction and fatal overdose.
This new report, published online by JAMA Internal Medicine, was conducted by a team led by Jean-Pascal Fournier, M.D., Ph.D., of the Jewish General Hospital, Montreal, Canada.
Hypoglycemia study
Fournier and colleagues analysed a database of patients that started tramadol or codeine treatment for non-cancer pain between 1998 and 2012.
All hospital data was obtained from the United Kingdom, with the study including 334,034 patients. This included 28,110 new tramadol users and 305,924 new users of codeine.
When compared with codeine, tramadol was linked to increased hospitalisation risk due to hypoglycemia, especially in the first 30 days after taking the drug.
1,105 patients in the study were hospitalised from hypoglycemia during an average follow-up of five years. 112 of these hospitalisations resulted in deaths.
Laurent Azoulay, a pharmacoepidemiologist at McGill University and the Jewish General Hospital in Montreal, said: “What we found was that the use of tramadol is associated with an over two-fold increased risk of hypoglycemia.
“Although rare, tramadol-induced hypoglycemia is a potentially fatal adverse event. The clinical significance of these novel findings requires additional investigatio,” the researchers concluded.

To Top